Article Text

Download PDFPDF
High-dose methotrexate-induced fulminant hepatic failure and pancytopenia in an acute lymphoblastic leukaemia paediatric patient
  1. Manjusha Sajith1,
  2. Atmaram Pawar1,
  3. Vibha Bafna2,
  4. Sandip Bartakke3
  1. 1 Clinical Pharmacy, Bharati Vidyapeeth Deemed University Poona College of Pharmacy, Pune, Maharashtra, India
  2. 2 Bharati Vidyapeeth Deemed University Medical College, Pune, Maharashtra, India
  3. 3 Paediatric Haemato Oncology, Bharati Vidyapeeth Deemed University Medical College, Pune, Maharashtra, India
  1. Correspondence to Manjusha Sajith, Clinical Pharmacy, Bharati Vidyapeeth Deemed University Poona College of Pharmacy, Pune 411038, India; manjusaji1{at}yahoo.com

Abstract

Methotrexate treatment has been associated with an array of liver-related adverse events like asymptomatic transaminase elevations, fatal necrosis and fibrosis. Here we present a child with relapse Pre B cell acute lymphoblastic leukaemia who developed and died of fulminant hepatic failure and pancytopenia soon after the administration of high-dose MTX. This case is unusual due to a series of adverse events that led to severe toxicity. The child received 1 g/m2 dose of methotrexate infusion for 36 hours. The patient developed drowsiness with altered sensorium in the 72 hours after starting the infusion. Investigations revealed severe pancytopenia along with grossly deranged liver function tests and coagulation profile. On the fourth day of paediatric intensive care unit admission, the child went into cardiac arrest and could not be revived.

  • fulminant hepatic failure
  • pancytopenia
  • high dose methotrexate infusion
  • relapse
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.